Flood, Howard
- When
- July 5, 12:24 AM EST to July 11, 1:10 PM EST
- Where
- Howard forecast zone
- Property damage
- $18 million
- Crop damage
- $3.0 million
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.484, -86.117 (the zone’s center; the record gives no point)
From from the evening of July 4th and overnight July 5th, 8 to 13 inches of rain fell across parts of Howard, and Carroll counties as storms trained across that area. Numerous storms moved across this area as well through July 11th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
From from the evening of July 4th and overnight July 5th, 8 to 13 inches of rain fell across parts of Howard, and Carroll counties as storms trained across that area. Numerous storms moved across this area as well through July 11th. This caused record floods along Wildcat Creek from Kokomo to Lafayette. A hospital in Kokomo alone had 5 million dollars worth of damage. 823 homes in Howard County received damage with major damage to 232. Carroll county had damage to 197 homes and Tippecanoe around 300. Kokomo crested at 17.78 feet (FS - 10 feet) on the 5th, and Lafayette crested at 23.64 feet (FS - 10 feet)on the 7th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 4, 2:20 PM EST, 10 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 220 PM EST FRI JUL 4 2003 THUNDERSTORMS WILL BE POSSIBLE THROUGH THE HOLIDAY WEEKEND. THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER THE NORTH PART OF THE AREA. THEY COULD BE SEVERE STORMS AND COULD PRODUCE HEAVY RAINFALL. A COLD FRONT WAS FROM THE UPPER GREAT LAKES TO KANSAS THIS AFTERNOON. SEVERAL SHORT WAVE TROUGHS WERE IN THE WESTERLY UPPER FLOW OVER THE NORTHERN TIER OF STATES. AN MCS WAS OVER NORTHWEST OHIO AND MOVING AWAY FROM THE AREA...BUT MORE STORMS WERE DEVELOPING OVER NORTH ILLINOIS. THE AIR WAS EXTREMELY UNSTABLE OVER NORTH INDIANA...CAPES ABOVE 3000 J/KG AND LIFTED INDEXES BELOW -10 C. SEVERE STORMS MAY CLIP THE NORTH PART OF THE FORECAST AREA THIS EVENING. PRECIPITABLE WATER WAS NEARLY 200 PERCENT OF NORMAL. WET BULB ZEROS WERE ALSO HIGH. HEAVY RAINFALL WILL BE POSSIBLE OVER THE NORTH PART OF THE AREA TONIGHT. PREFER THE ETA MODEL. STRONGER WESTERLIES REMAIN TO OUR NORTH...SO DO NOT SEE FRONTAL BOUNDARY GETTING AS FAR SOUTH AS GFS FORECASTS. THREAT OF SEVERE WEATHER AND HEAVY RAINFALL WILL REMAIN OVER THE NORTH PART OF THE AREA WITH EXTREME INSTABILITY AND HIGH PRECIPITABLE WATER CONTINUING. BOUNDARY MAY HAVE SAGGED FAR ENOUGH FOR SOME THUNDERSTORMS TO GET INTO THE SOUTH PART OF THE AREA. BOUNDARY STILL IN THE AREA SUNDAY...SO WILL CONTINUE WITH A CHANCE OF THUNDERSTORMS. GUIDANCE TEMPERATURES LOOK REASONABLE. HAVE PUSHED HIGHS UP A BIT ON SUNDAY WITH FORECAST OF BOUNDARY STILL TO THE NORTH OF THE AREA. .IND...NONE DS
INZ021-028>031-035>049-051>057-060>065-067>072-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 301 PM EST FRI JUL 4 2003 ...SEVERE THUNDERSTORM WATCH NORTH HALF OF CENTRAL INDIANA UNTIL 800 PM TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE NORTH HALF OF CENTRAL INDIANA...NORTH OF INTERSTATE 70...EARLY THIS EVENING. THE PRIMARY THREAT WILL BE DAMAGING THUNDERSTORM WINDS. HEAVY RAINFALL WILL BE POSSIBLE OVER THE NORTH PART OF CENTRAL INDIANA TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY SEVERE STORMS WILL BE POSSIBLE OVER MUCH OF CENTRAL INDIANA ON SATURDAY. DAMAGING THUNDERSTORM WINDS WILL AGAIN BE THE MAIN SEVERE WEATHER THREAT. HEAVY RAINFALL WILL STILL BE POSSIBLE OVER THE NORTH PART OF CENTRAL INDIANA SATURDAY. THUNDERSTORMS WILL BE POSSIBLE SUNDAY...AND AGAIN TUESDAY AND WEDNESDAY. TEMPERATURES AROUND 90 DEGREES AND DEW POINTS OF 70 TO 75 DEGREES WILL CONTINUE TO PRODUCE AFTERNOON HEAT INDEXES OF AROUND 100 SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING AND AGAIN SATURDAY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0708 PM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM CARMEL IN WIND DAMAGE
07/04/03 HAMILTON TREE DOWN 12 INCH
DIAMETER.
XXXPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0709 PM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM 5 S LEBANON IL FUNNEL CLOUD
07/04/03 ST. CLAIR AT INTERSTATE 65 AND STATE
ROAD 334.
XXXPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0710 PM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0709 PM INDIANAPOLIS IN 0.75 IN HAIL
07/04/03 MARION
CETINZ021-028>031-035>042-050125- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 811 PM EST FRI JUL 4 2003 SEVERE THUNDER WATCH NUMBER 636 HAS BEEN ALLOWED TO EXPIRE. A FEW ADDITIONAL STORMS ARE POSSIBLE TONIGHT...BUT THE SEVERE THREAT HAS DIMINISHED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. KOCH
INZ043-044-046>049-051>057-060>065-067>072-050230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 913 PM EST FRI JUL 4 2003 SEVERE THUNDERSTORM WATCH #638 THAT WAS IN EFFECT FOR...VERMILLION... HENRY...PARKE...HANCOCK...MARION...HENDRICKS...RUSH...SHELBY... JOHNSON...MORGAN...VIGO...CLAY...OWEN...DECATUR...BARTHOLOMEW... BROWN...MONROE...SULLIVAN...JENNINGS...GREENE...JACKSON...LAWRENCE... KNOX...MARTIN AND DAVIESS COUNTIES... HAS BEEN CANCELLED. KOCH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1030 PM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1018 PM BATTLE GROUND IN WIND DAMAGE
07/04/03 TIPPECANOE TREES DOWN ALONG SR25
KOCHThe national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373885, 5373886, 5373887.